FDA Alert: Tramadol Use in Children
The U.S. Food and Drug Administration (FDA) is investigating the use of tramadol in children aged 17 years and younger, because of the rare but serious risk of slowed or difficult breathing.1 This risk may be increased in children treated with tramadol for pain after surgery to remove their tonsils and/or adenoids. "We are evaluating all available information and will communicate our final conclusions and recommendations to the public when our review is complete," noted the agency in a press release.
Tramadol (Ultram, Ryzolt) is not FDA-approved for use in children; however, data show it is being used “off-label” in the pediatric population. "Health care professionals should be aware of this and consider prescribing alternative FDA-approved pain medicines for children," noted the agency. Tramadol is also available in combination with acetaminophen (Ultracet) and as generics.
Clinicians should ask parents and caregivers of children taking tramadol, to see if they have noticed any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness. Clinicians should tell parents that if any of these symptoms occur, they should stop tramadol and seek medical attention immediately by taking their child to the emergency room or calling 911.
Tramadol is converted in the liver to O-desmethyltramadol. Some people have genetic variations that cause tramadol to be converted to its metobolite faster and more completely than usual. These people, called ultra-rapid metabolizers, are more likely to have higher-than-normal amounts of the active form of the opioid in their blood after taking tramadol, which can result in breathing difficulty that may lead to death.
Recently, a 5-year-old child in France experienced severely slowed and difficult breathing requiring emergency intervention and hospitalization after taking a single prescribed dose of tramadol oral solution for pain relief following surgery to remove his tonsils and adenoids.2 The child was later found to be an ultra-rapid metabolizer and had high levels of O-desmethyltramadol in his body.
"We urge health care professionals, parents, and caregivers to report side effects involving tramadol to the FDA MedWatch program."